Alert archive / New Jersey / Flash Flood Warnings in 2005
Flash Flood Warning 8, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 6, 2005, 6:01 PM EDT for 4 counties in New Jersey. It was in force for 119 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2005, 6:01 PM EDT (22:01 UTC)
- Expired
- Jul 6, 2005, 8:00 PM EDT
- In force
- 119 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Bergen County, NJ, Essex County, NJ, Passaic County, NJ, Union County, NJ
The radar
The Philadelphia radar (KDIX), 100 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:15 PM EDT | FLASH FLOOD | Paterson, NJ | ROUTE 3 IN PASSAIC COUNTY CLOSED DUE TO FLOODING. |
| Jul 6, 7:08 PM EDT | FLASH FLOOD | Rutherford, NJ | FLOODING REPORTED ALONG ROUTE 17. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KOKX 062202
FFWOKX
NJC003-013-031-039-070000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
601 PM EDT WED JUL 6 2005
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BERGEN COUNTY IN NORTHEAST NEW JERSEY.
ESSEX COUNTY IN NORTHEAST NEW JERSEY.
PASSAIC COUNTY IN NORTHEAST NEW JERSEY.
UNION COUNTY IN NORTHEAST NEW JERSEY.
* UNTIL 800 PM EDT.
* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED VERY HEAVY RAINFALL OF UP TO 2 INCHES AN
HOUR.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...BLOOMFIELD...CALDWELL...ELIZABETH...HACKENSACK...
LINDEN...LYNDHURST...MILLBURN...NEWARK...ORANGE...PARAMUS...PASSAIC
AND PATERSON.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 4096 7415 4095 7406 4089 7405 4082 7404
4077 7410 4076 7414 4061 7420 4061 7437
4095 7427
$$
MET2 follow-up statements
000
WGUS71 KOKX 062322
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
721 PM EDT WED JUL 6 2005
NJC003-013-031-039-070000-
BERGEN NJ-ESSEX NJ-UNION NJ-PASSAIC NJ-
721 PM EDT WED JUL 6 2005
...FLASH FLOOD WARNING CONTINUES FOR BERGEN...ESSEX...PASSAIC AND
UNION COUNTIES UNTIL 800 PM EDT...
AT 714 PM EDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY
HEAVY RAINFALL ACROSS THE WARNED AREA. FLOODING OF ROUTES 3...46 AND
17 HAVE BEEN REPORTED IN PASSAIC AND BERGEN COUNTIES.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...BLOOMFIELD...CALDWELL...ELIZABETH...HACKENSACK...LINDEN...
LYNDHURST...MILLBURN...NEWARK...ORANGE...PARAMUS...PASSAIC AND
PATERSON.
THE HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA WITH SOME LIGHT TO
MODERATE SHOWERS REMAINING. THE FLOOD WATERS WILL BE SLOWLY
SUBSIDING AND THE FLASH FLOOD WARNING CONTINUES UNTIL 800 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 4096 7415 4095 7406 4089 7405 4082 7404
4077 7410 4076 7414 4061 7420 4061 7437
4095 7427
$$000
WGUS71 KOKX 062344
FFSOKX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
744 PM EDT WED JUL 6 2005
NJC003-013-031-039-062352-
BERGEN NJ-ESSEX NJ-UNION NJ-PASSAIC NJ-
744 PM EDT WED JUL 6 2005
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BERGEN...ESSEX...
PASSAIC AND UNION COUNTIES HAS BEEN CANCELLED...
THE HEAVY RAINS HAVE DIMINISHED ACROSS THE WARNED AREA AND FLOOD
WATERS ARE RECEDING. HOWEVER...SOME ROADS DO REMAIN FLOODED.
LAT...LON 4096 7415 4095 7406 4089 7405 4082 7404
4077 7410 4076 7414 4061 7420 4061 7437
4095 7427
$$
METWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:25 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 6, 4:25 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 425 PM EDT WED JUL 6 2005 ...HEAVY RAINS POSSIBLE FRI INTO EARLY SAT... .NEAR TERM (TONIGHT AND THURSDAY)... WEAK FRONTAL BOUNDARY ORIENTED NORTH TO SOUTH ACROSS TRI-STATE AREA HAS TRIGGERED SCATTERED CONVECTION THIS AFTERNOON...PRIMARILY ACROSS WESTERN CT. MARGINAL INSTABILITY COUPLED WITH THE FRONT TRACKING SLOWLY EAST THIS EVENING WILL RESULT IN CONTINUED SCT CONVECTION THROUGH THE EARLY EVENING HOURS...ENDING FROM WEST TO EAST. ACROSS EASTERN LONG ISLAND AND SE CT...CHANCES WILL BE A BIT LESS DUE TO THE MARITIME INFLUENCE. HEAVY DOWNPOURS WILL LIKELY RESULT IN SOME MINOR NUISANCE FLOODING. HIGH PRES AND A BACKING FLOW WILL RESULT IN A COOL..DAMP NE FLOW OVERNIGHT INTO THU. LOW CLOUDS AND PATCHY FOG LIKELY DURING THE OVERNIGHT. A STABLE AIRMASS IN PLACE ON THU WITH A NE SFC FLOW AND SHORT WAVE RIDGING ALOFT WILL LIKELY CONFINE LOW RAIN CHANCES TO DIURNAL/DIFFERENTIAL HEATING ALONG THE HIGHER ELEVATIONS NORTH AND WEST. THAT IS OF COURSE PROVIDED THERE ARE ENOUGH BREAKS IN THE SKY COVER. MAX TEMPS ON THU WILL BE ROUGHLY TEN DEGREES BELOW NORMAL. && .SHORT TERM (THURSDAY NIGHT AND FRIDAY)... FORECAST BECOMES INTERESTING IN THIS TIME RANGE AS THE REMNANTS OF CINDY WILL LIKELY IMPACT THE TRI-STATE AREA. THE 12Z GFS HAS MAINTAINED GOOD RUN TO RUN CONTINUITY IN MAINTAINING A DISCRETE SURFACE LOW AND MID LEVEL CENTER AS THE SYSTEM LIFTS NEWD ACROSS THE SOUTHEAST STATES TONIGHT...SOUTHERN AND CENTRAL APPALACHIANS ON THU AND INTO THE MID ATLANTIC AND SOUTHERN NEW ENGLAND STATES ON FRI. THE 12Z NAM WAS POORLY INITIALIZED WITH BOTH THE SFC LOW AND 50H HEIGHTS WHICH MAY EXPLAIN ITS SLOWER MOVEMENT TO THE NE. IN FACT... THE NAM SHEARS OUT THE MID LEVEL CENTER TO THE NE ON THU...LEAVING THE LOW LEVEL CENTER BEHIND. THE ECMWF...UKMET...GLOBAL CAN AND GEM ALL SUPPORT THE EMERGENCE OF A MORE ORGANIZED SYSTEM...BUT CLEARLY WITH SOME TIMING AND TRACK ISSUES. POTENTIAL FOR 1 TO 3 INCHES OF RAIN EXISTS FRI INTO SAT. THUS...AN ESF (FLOOD POTENTIAL OUTLOOK) HAS BEEN ISSUED TO ACCOUNT FOR THE POTENTIAL FOR FLOODING RAINS...YET ENOUGH UNCERTAINTY TO HOLD OFF ON A FLOOD WATCH. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... NO SIG CHANGES PLANNED. REMNANTS OF CINDY MAY STILL BE AFFECTING THE LOCAL AREA SAT...THEN NOTHING OF CONSEQUENCE THROUGH THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK. UPPER LOW OVER THE NORTHEAST TACKS OFFSHORE SUN EVEN WITH A HIGH AMPLITUDE RIDGE OVER THE MS VALLEY TO BUILD EASTWARD. THIS WILL RESULT IN A SIGNIFICANT WARMUP EARLY NEXT WEEK WITH LOW RAIN CHANCES AT BEST. && .HYDROLOGY... AFTER SOME EARLY EVENING HEAVY DOWNPOURS AND MINOR NUISANCE FLOODING...THE FOCUS OF ATTENTION SHIFTS TO A POTENTIAL HEAVY RAINFALL EVENT FRI INTO SAT. AT THIS TIME...HEAVIEST QPF IS ORIENTED ACROSS NYC AND LONG ISLAND WITH 1 TO 2 INCHES OF RAINFALL. HOWEVER...THIS IS SUBJECT TO CHANGE DUE TO THE UNCERTAINTY OF THE STORM TRACK. && .AVIATION... SHRA AND TSRA HAVE BEGUN TO DEVELOP ACROSS THE AREA AND WILL AFFECT TERMINALS THROUGH ABOUT 02Z. HEAVY RAIN WILL BE POSSIBLE AT TIMES... REDUCING VSBY TO IFR. OTHERWISE...MVFR CIGS/VSBYS WILL PREVAIL ACROSS THE AREA. AFTER SHRA/TSRA...A LIGHT NE FLOW WILL BE IN PLACE ALONG WITH AN ABUNDANCE OF LOW LEVEL MOISTURE. IFR CIGS AND MVFR-IFR VSBYS WILL PREVAIL TONIGHT...WITH SLIGHT IMPROVEMENTS TO MVFR AFTER DAYBREAK THU. && .MARINE... WINDS AND SEAS WILL BE BELOW SMALL CRAFT TONIGHT INTO THURSDAY. THEN AS THE REMNANTS OF CINDY APPROACH THURSDAY NIGHT WITH INCREASING WINDS AND SEAS. WIND GUSTS WILL LIKELY BE AROUND SMALL CRAFT BY FRIDAY WITH SEAS BUILDING TO SMALL CRAFT. SOME EASTERLY SWELLS POSSIBLY THURSDAY NIGHT INTO FRIDAY WITH THE STORM...BUT WILL NOT MENTION AT THIS TIME. AFTER LOW DEPARTS WINDS AND SEAS SUBSIDE WITH NO PROBLEMS INTO MONDAY. && TO .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 6, 5:06 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 506 AM EDT WED JUL 6 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-071000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 506 AM EDT WED JUL 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS WILL MOVE ACROSS EASTERN LONG ISLAND AND EASTERN CONNECTICUT EARLY THIS MORNING...RESULTING IN SOME LOCALLY HEAVY DOWNPOURS. THE WATER MAY POND ON ROADS WITH POOR DRAINAGE. A BREAK IN THE SHOWERS...FOR THE MOST PART...IS THEN EXPECTED UNTIL THIS AFTERNOON WHEN SOME LOCALLY HEAVY DOWNPOURS MAY DEVELOP ONCE AGAIN. THE MAIN FOCUS FOR ANY HEAVIER SHOWERS WILL BE ALONG A WEAK COLD FRONT THAT IS MOVING INTO THE TRI-STATE AREA. ONCE AGAIN...THE WATER MAY POND ON ROADS WITH POOR DRAINAGE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE REMNANTS OF CINDY MAY MOVE INTO THE REGION ON FRIDAY...BRINGING THE POTENTIAL FOR MORE HEAVY SHOWERS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND FRIDAY. ANZ330-335-338-350-353-355-071000- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 506 AM EDT WED JUL 6 2005 .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT NEEDED.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:01 PM EDT | Flash Flood Warning | OKX | Hudson | 89 min |
Nearby
Flash Flood Warnings in New Jersey, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.